Texas, 2009

Damaging Winds in Texas, August 5, 2009

August 5, 2009 · NWS FWD · 13 events in 3 counties and zones

Thunderstorms developed along a stationary boundary near the Red River and moved south in the prevailing north flow aloft. The strongest storms produced wind gusts in excess of 70 mph in Grayson County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$196,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a stationary boundary near the Red River and moved south in the prevailing north flow aloft. The strongest storms produced wind gusts in excess of 70 mph in Grayson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 5, 1:42 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 5, 1:42 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
242 PM CDT WED AUG 5 2009

.DISCUSSION...
THUNDERSTORMS DEVELOPED EARLIER TODAY ALONG A STATIONARY BOUNDARY
ACROSS CENTRAL OKLAHOMA AIDED IN PART BY A SHORTWAVE TROF NOW
CURRENTLY ENTERING NORTHEAST OKLAHOMA. PREVAILING NORTHWEST FLOW
WILL BRING THIS CLUSTER OF CONVECTION INTO OUR NORTHERN AND
NORTHEASTERN ZONES THIS AFTERNOON. WHILE WIDELY SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING HOURS AS FAR
SOUTH AS THE I-20 CORRIDOR...THE BULK OF THE PRECIP IS EXPECTED TO
STAY ALONG AND NORTHEAST OF A BOWIE TO PLANO TO CANTON LINE.

GIVEN THE INSTABILITY AND MID LEVEL LAPSE RATES...QUARTER SIZE
HAIL AND DOWNBURST WINDS IN EXCESS OF 60 MPH WILL BE THE PRIMARY
HAZARDS WITH TODAYS ACTIVITY.

CONVECTION SHOULD QUIET DOWN AFTER THE 03-06Z TIME FRAME...BUT
ANOTHER ROUND OF SCATTERED THUNDERSTORMS MAY AFFECT THE RED
RIVER/NORTHEAST COUNTIES DURING THE LATE MORNING/AFTERNOON HOURS
ON THURSDAY.

WILL MAINTAIN SLIGHT CHANCE POPS OVER OUR SOUTHEAST ON SATURDAY
AFTERNOON AND EARLY EVENING FOR POSSIBLE SEA BREEZE CONVECTION
MIGRATING NORTHWARD. OTHERWISE...WILL CARRY 20 POPS FOR ROUGHLY
THE EASTERN HALF OF THE CWA ON A DAILY BASIS FROM SUNDAY THROUGH
TUESDAY.

WILL ALLOW HEAT ADVISORY TO CONTINUE THROUGH THURSDAY. HAVE
GENERALLY STAYED CLOSE TO THE MAV/MEX NUMBERS /ESPECIALLY IN THE
EXTENDED/ DUE TO THE UNCERTAIN CONVECTIVE FORECAST. EXPECT HIGHS
IN THE UPPER 90S TO NEAR 100 FOR MUCH OF OUR AREA THROUGH FRIDAY...
WITH READINGS IN THE MID TO UPPER 90S FOR THE WEEKEND AND BEYOND.

SCHULTZ

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  80 101  80 100  80 /  20  10  10   5   5
WACO, TX              77 102  78 102  80 /  10  10  10   5   5
PARIS, TX             75  97  74  98  76 /  30  20  10  10  10
DENTON, TX            75 100  78 100  79 /  20  20  10   5   5
MCKINNEY, TX          75  99  77 100  78 /  20  20  10   5   5
DALLAS, TX            82 101  80 100  82 /  20  10  10   5   5
TERRELL, TX           76 100  76  99  76 /  20  10  10  10  10
CORSICANA, TX         76 100  76  98  76 /  10  10  10  10  10
TEMPLE, TX            75 102  76 100  75 /  10  10  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR TXZ103-104-118-119-147-
148-158>162-174-175.

&&
Hazardous weather outlook, Aug 5, 1:25 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
225 PM CDT WED AUG 5 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-061200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
225 PM CDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A HEAT ADVISORY IS IN EFFECT FOR THE METROPLEX AND ALSO LOCATIONS
ALONG AND SOUTH OF A LINE FROM WACO TO PALESTINE FOR AFTERNOON HEAT
INDICES NEAR 105 DEGREES AND OVERNIGHT LOWS IN THE UPPER 70S.

THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND NORTH OF INTERSTATE
20 THROUGH THIS EVENING...WITH THE HIGHEST CHANCES ALONG THE RED
RIVER. FREQUENT CLOUD TO GROUND LIGHTNING...QUARTER SIZE
HAIL...AND WIND GUSTS IN EXCESS OF 60 MPH MAY ACCOMPANY THE
STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE HEAT ADVISORY CONTINUES THROUGH THURSDAY AFTERNOON FOR THE
METROPLEX AND ALSO LOCATIONS ALONG AND SOUTH OF A LINE FROM WACO
TO PALESTINE.

THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEAST SECTIONS OF NORTH
TEXAS ON THURSDAY...AND OVER AREAS GENERALLY EAST OF INTERSTATE 35
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED NORTH OF INTERSTATE 20 THROUGH
THIS EVENING.

SCHULTZ

In the hours before

Special weather statement, Aug 5, 9:27 AM CST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1027 AM CDT WED AUG 5 2009

TXZ095-106-051600-
LAMAR TX-DELTA TX-
1027 AM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  DELTA COUNTY
  SOUTHERN LAMAR COUNTY

AT 1026 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF PARIS...MOVING SOUTHWEST AT 20
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE COOPER AND COOPER LAKE PARK.

VERY HEAVY RAIN AND WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THIS
STORM.

LAT...LON 3335 9549 3335 9559 3332 9563 3332 9565
      3337 9577 3368 9557 3360 9537
TIME...MOT...LOC 1526Z 025DEG 18KT 3354 9553

CAVANAUGH
Special weather statement, Aug 5, 1:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
238 PM CDT WED AUG 5 2009

TXZ095-052000-
LAMAR TX-
238 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LAMAR COUNTY

AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM...14 MILES WEST OF HUGO OR 31 MILES NORTHWEST OF
PARIS...WAS MOVING SOUTH AT 25 MPH.  THIS STORM WILL MOVE ACROSS THE
NORTHWEST PORTIONS OF LAMAR COUNTY THROUGH 330 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...PEA-SIZED
HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3395 9557 3391 9554 3388 9545 3387 9534
      3390 9534 3390 9532 3388 9529 3369 9531
      3367 9585 3385 9585 3387 9581 3386 9578
      3391 9575 3390 9568 3395 9561
TIME...MOT...LOC 1935Z 354DEG 21KT 3401 9574
Special weather statement, Aug 5, 2:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
318 PM CDT WED AUG 5 2009

TXZ095-052045-
LAMAR TX-
318 PM CDT WED AUG 5 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN LAMAR COUNTY

AT 317 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 22 MILES WEST OF HUGO...MOVING SOUTHWEST AT 15
MPH. THIS THUNDERSTORM WILL MOVE INTO NORTHEAST FANNIN COUNTY BUT
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ACROSS WESTERN LAMAR.

WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3358 9560 3356 9585 3385 9584 3387 9581
      3386 9578 3388 9577 3391 9575 3390 9570
      3393 9561
TIME...MOT...LOC 2017Z 035DEG 15KT 3389 9586

82/JLD

The radar

The Dallas/Ft Worth radar (KFWS), 151 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
August 5, 3:00 PM CST
Where
Grayson County, 4.02 mi E of Fink
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
33.800, -96.610

An amateur radio operator estimated a 60 mph wind gust near the Denison Dam.

Thunderstorm Wind, Grayson

When
August 5, 3:05 PM CST
Where
Grayson County, 2.26 mi SE of (F39)sherman-Denison
Measured
62 kt (71 mph) measured gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
33.695, -96.645

A storm spotter measured a 71 mph wind gust northwest of Sherman on Plainview Rd.

Thunderstorm Wind, Grayson

When
August 5, 3:15 PM CST
Where
Grayson County, 2.16 mi NNW of Denison
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Newspaper
Coordinates
33.779, -96.564

Trees fell onto many homes in Denison, a parked truck and boat, and onto two carports.

Thunderstorm Wind, Grayson

When
August 5, 3:15 PM CST
Where
Grayson County, 1.12 mi NW of Denison
Measured
61 kt (70 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Newspaper
Coordinates
33.762, -96.563

A man was injured on the 1600 block of West Bond when a large tree fell through his home. He suffered minor cuts and bruises.

Thunderstorm Wind, Cooke

When
August 5, 3:18 PM CST
Where
Cooke County, 2.4 mi ESE of Callisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.690, -96.980

A storm spotter reported a wind gust of 60 mph 2 miles east-southeast of Callisburg.

Thunderstorm Wind, Cooke

When
August 5, 3:23 PM CST
Where
Cooke County, 0.69 mi N of Gainesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.640, -97.150

The emergency manager reported a wind gust of 58 mph and powerlines down in the city of Gainesville.

Thunderstorm Wind, Grayson

When
August 5, 3:30 PM CST
Where
Grayson County, 1.76 mi S of Denison McKeon Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
33.705, -96.633

A tower at Grayson Community College was blown down onto the Grounds Maintenance Building and the Criminal Justice Building lost most of its roof due to high winds.

Thunderstorm Wind, Grayson

When
August 5, 3:30 PM CST
Where
Grayson County, 0.36 mi SW of (F39)sherman-Denison
Measured
65 kt (75 mph) measured gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.716, -96.674

An air traffic controller at Grayson County Airport stated the airport had measured a wind gust of 75 mph.

Thunderstorm Wind, Grayson

When
August 5, 3:39 PM CST
Where
Grayson County, 4.01 mi WNW of Sherman Muni Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.655, -96.643

A storm spotter measured a 71 mph wind gust at the intersection of Farm-to-Market Road 1417 and Lamberth Rd.

Thunderstorm Wind, Cooke

When
August 5, 3:43 PM CST
Where
Cooke County, 0.31 mi E of Gainesville Muni Arp
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
AWOS
Coordinates
33.651, -97.195

The automated weather station in Gainesville measured a 64 mph wind gust.

Thunderstorm Wind, Grayson

When
August 5, 3:50 PM CST
Where
Grayson County, 2.96 mi WSW of Sherman Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.620, -96.630

An amatuer radio operator estimated a 70 mph wind gust and vehicles being blown off the roadways.

Thunderstorm Wind, Grayson

When
August 5, 3:57 PM CST
Where
Grayson County, 1.86 mi WSW of Sherman Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.620, -96.610

An amateur radio operator reported several power poles were leaning and multiple power flashes in the city of Sherman.

Thunderstorm Wind, Collin

When
August 5, 4:16 PM CST
Where
Collin County, Melissa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.280, -96.580

An amateur radio operator estimated a wind gust of 70 mph and reported large tree limbs were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190242, 190245, 192751, 192752, 190259, 190261, 190251, 192753, 190254, 190262, 190264, 190267, 190268.